Thunderstorm Wind, Shelby
- When
- January 31, 5:37 PM CST to 5:50 PM CST
- Where
- Shelby County, Countywide
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.217, -89.900
Many trees were knocked down across the county.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 31, 2:53 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 253 PM CST THU JAN 31 2002 LINE OF TSTMS IS PUSHING EWD ACROSS AR THIS AFTN AS SEEN ON 88D RADAR LOOP. SFC ANALYSIS PLACED THE CDFNT FROM SRN IL SWWD THRU AR INTO NW LA. THE AREA OF LO PRES WAS OVR CNTRL AR. TEMPS ACROSS THE FA HAVE WARMED INTO MID 70S OVR SRN SXNS WITH LWR 60S OVR NE SXNS. THE SVR TSTM WATCH CURRENTLY IN EFFECT FOR THE WRN HALF OF THE FA MAY BE EXTENDED FOR THE REST OF THE AREA TONITE AS THE LINE OF TSTMS PUSHES EWD. THE MAIN THREAT WILL BE DAMAGING WINDS AS DEEP LAYER SHEAR PERSISTS. THE UPR TROF OVR THE CNTRL PLAINS WILL SHIFT EWD TWD NEW ENGLAND BY FRI NITE THEN THE FLOW BECOMING ZONAL ACROSS THE SE U.S. THRU THE EARLY PART OF THE WEEKEND. THE UPR FLOW WILL BECOME NWLY AS A CLIPPER SYSTEM DIGS INTO THE OH VALLEY DURING THE LATER PART OF THE WEEKEND. AT THE SFC THE CDFNT ACROSS AR WILL PUSH EWD ACROSS THE FA TONITE WITH HI PRES FILTERING INTO THE REGION BEFORE THE NEXT NEXT FNT PUSHES THRU THE AREA ON SUN. WITH LITTLE MOIST AVAILABLE...THE FNT WILL NOT PRODUCE ANY PRECIP. FOR EARLY NEXT WEEK THE NEXT CHC FOR PRECIP COMES TUE INTO EARLY WED AS AN UPR LVL TROF DIGS INTO THE CNTRL PLAINS AND CLOSES OFF AS IT MOVES ACROSS THE TN VALLEY. THERE MAY BE A MIX OF PRECIP FOR NRN SXNS TUE NITE AS BNDRY LYR TEMPS AND THICKNESS VALUES LOOK FAVORABLE. BUT WITH UNCERTAINTY ATTM WILL LEAVE WORDING AS RAIN ONLY. WILL USE A BLEND OF FWC/MAV TEMPS. PRELIMINARY NUMBERS... MEM 39/44/27/46 900 MKL 37/42/24/44 900 JBR 34/42/25/43 900 TUP 43/47/27/49 920 .MEG...NONE.
ARZ026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-020>024- TNZ001>004-019>021-048>055-088>092-010600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1145 AM CST THU JAN 31 2002 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS MOST OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI. A COLD FRONT WAS LOCATED FROM MISSOURI SOUTHWEST THROUGH WESTERN ARKANSAS INTO EAST TEXAS. AN AREA OF LOW PRESSURE WAS SITUATED ALONG THE FRONT OVER SOUTHWEST ARKANSAS. THIS FRONT IS EXPECTED TO MOVE EASTWARD AS THE LOW PRESSURE CENTER LIFTS NORTHEAST ALONG THE FRONT TODAY. THE FRONT IS EXPECTED TO MOVE THROUGH THE MID-SOUTH THIS EVENING INTO TONIGHT. SHOWERS AND THUNDERSTORMS WILL ADVANCE EASTWARD TODAY REACHING EAST ARKANSAS LATE THIS AFTERNOON AND MOVE ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI TONIGHT. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER IN THE MID-SOUTH WILL BE BETWEEN 4 PM AND 11 PM. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
The Memphis radar (KNQA), 14 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
2 thunderstorm wind. Local standard time, as filed.
Many trees were knocked down across the county.
Some trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280161, 5280162.